Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Goodland, KS

May 29, 2003Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2003, 6:06 PM CDT for Graham County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 6:06 PM CDT (23:06 UTC)
Expired
May 29, 2003, 7:00 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
966 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS53 KGLD 292306
SVRGLD
KSC065-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM CDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SAINT PETER...OR ABOUT 13
  MILES SOUTHWEST OF HILL CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE AT 615 PM CDT
  BOGUE AT 655 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...MORLAND AND STUDLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3936 10017 3912 10016 3913 9960 3936 9960

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:06 PM CDT, 3 hours earlier.

Area forecast discussion, May 29, 3:06 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT THU MAY 29 2003

FORECAST PROBLEMS WILL BE CHANCE FOR THUNDERSTORMS TONIGHT...FRIDAY
NIGHT...AND AGAIN ON SUNDAY.

TONIGHT...LATEST RUC/ETA/ETA KF ALL INITIATE CONVECTION OVER THE
FORECAST AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. RUC
LOOKS TO BE DOING BEST AND WILL GO WITH IT FOR TONIGHT. TWO AREAS OF
CONVECTIVE INITIATION ARE OF CONCERN. FIRST ALONG THE SURFACE
TROUGH WHERE LINE OF TCU ARE CURRENTLY EVIDENT ON VISIBLE SATELLITE
IMAGERY...FROM CHEYENNE COUNTY COLORADO NORTHEAST TOWARDS MCCOOK.
SECOND AREA OF CONCERN IS ALONG THE CHEYENNE RIDGE IN NORTHERN
COLORADO/SOUTHERN WYOMING. TCU ALSO ON VISIBLE IN THAT AREA AND RUC
EXTENDS LIFT/CONVECTION SOUTHEASTWARD. UPSHOT IS THAT CONVECTION
WILL BE POSSIBLE ALMOST ANYWHERE AND WILL BLANKET THE FORECAST AREA
WITH ISOLATED POPS. SOUNDING ANALYSIS SUGGESTS EXTREMELY HIGH BASED
THUNDERSTORMS...AROUND 600 MB...SO DRY MICROBURST THREAT A REAL
POSSIBILITY. EXPECT ACTIVITY TO END BY 06Z AS SUBSIDENCE AND CIN
OVERSPREAD THE AREA.

FRIDAY...LOSS OF DOWNSLOPE WINDS WILL PREVENT MAXIMUM TEMPERATURES
FROM REACHING THE EXTREMES SEEN TODAY. WILL GO SLIGHTLY UNDER
WARMEST ETA MOS GUIDANCE. SHORT TERM MODELS ARE IN REASONABLE
AGREEMENT FOR PRECIPITATION EVENT FRIDAY NIGHT...PARTICULARLY IN
AREAL COVERAGE. GFS CONTINUES MOST AGGRESSIVE HOWEVER WITH QPF.
LITTLE CHANGE TO GOING FORECAST EXCEPT TO INCREASE POPS ALL ZONES
CORRESPONDING TO INCREASED CONFIDENCE.

SATURDAY/SUNDAY...SURFACE HIGH SLIDES EAST SATURDAY RESULTING IN
TIGHTENING PRESSURE GRADIENT IN RETURN FLOW. EXPECT BREEZY WINDS AND
COOLER TEMPERATURES IN UPSLOPE REGIME. WEAK SHORTWAVE COMES THROUGH
SUNDAY NIGHT. HOWEVER SHORT TERM MODELS HAVE TONED DOWN QPF AND MOISTURE
AND INSTABILITY PARAMETERS ARE NOT THAT IMPRESSIVE. WILL TRIM
OVERNIGHT PRECIPITATION CHANCES. FOR SUNDAY MOISTURE AND INSTABILITY
AXIS WILL BE MAXIMIZED OVER EASTERN COLORADO. MORE IMPRESSIVE
SHORTWAVE NOW EVIDENT AT 500 MB AND GIVEN MOISTURE AND DAYTIME
HEATING CONTRIBUTIONS WILL TIER CHANCE TO SLIGHT CHANCE WEST TO
EAST.

EXTENDED (MONDAY THROUGH THURSDAY)...GFS ENSEMBLE MEMBERS AND ECMWF
ARE IN BETTER AGREEMENT ON LATEST RUNS FOR THE EXTENDED. ON MONDAY
WEST COAST RIDGE WILL BE FLATTENED BY SHORTWAVE ENERGY MOVING ALONG
THE NORTHERN ROCKIES NEAR THE CANADIAN BORDER. SURFACE REFLECTION
HAS LOW SPINNING UP OVER THE NORTHERN PLAINS WITH TRAILING COLD
FRONT MOVING THROUGH THE FORECAST AREA MONDAY NIGHT. JET MAX WILL
ALSO BE LOCATED OVER THE NORTHERN PLAINS WITH THE GFS PLACING RIGHT
ENTRANCE REGION OVER THE FORECAST AREA BY 12Z TUESDAY...ECMWF A
LITTLE FURTHER NORTH/SLOWER WITH THE SAME FEATURES. THUS...WILL
COMPROMISE AND INSERT CHANCE/SLIGHT CHANCE THUNDER NORTHERN ZONES
FOR OVERNIGHT ON MONDAY AND INTO TUESDAY MORNING. JET MAX WILL BE
NEAR THE SOUTHERN GREAT LAKES BY TUESDAY AFTERNOON WITH SURFACE HIGH
PRESSURE NOSING IN FROM THE NORTHWEST. GFS SPINS UP A SUSPICIOUS
VORTICITY MAXIMUM AT 500 MB BETWEEN 18Z AND 00Z OVER NORTH CENTRAL
KANSAS AND LOOKS OVERDONE WITH ITS PRECIPITATION. WITH SUBSIDENCE AT
JET LEVEL AND NO LOW LEVEL WARM ADVECTION...WILL END PRECIPITATION
CHANCES IN THE MORNING AND KNOCK DOWN TEMPERATURES A CATEGORY OR SO
PER LATEST MEX TRENDS. WEDNESDAY AND THURSDAY FEATURE AN AMPLIFYING
WEST COAST RIDGE PLACING THE FORECAST AREA UNDER A NORTHWEST FLOW.
WILL HAVE TO MONITOR FOR SUBTLE SHORTWAVES IN THAT FLOW TRIGGERING
CONVECTION...BUT FOR NOW THE GFS LIMITS THE ACTIVITY TO THE CENTRAL
AND SOUTHERN ROCKIES. 850 MB THERMAL RIDGE WILL BE WEST OF THE
ROCKIES BOTH DAYS AND WILL TRIM TEMPERATURES CLOSER TO
CLIMATOLOGICAL NORMALS.

.GLD...NONE.

JDK
Hazardous weather outlook, May 29, 3:25 PM CDT, 2 hours 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND SHIFT LINE WILL REMAIN NEARLY STATIONARY FROM NEAR MCCOOK
NEBRASKA SOUTHWEST THROUGH ATWOOD...COLBY...SHARONS SPRINGS KANSAS
TO NEAR CHEYENNE WELLS COLORADO. CONVERGENCE ALONG THIS BOUNDARY
COMBINED WITH HOT TEMPERATURES WILL PRODUCE A FEW HIGH BASED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE. THE PRIMARY
THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS
WEEKEND. A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS
FRIDAY NIGHT. THIS WILL BE FOLLOWED BY AN UPPER LEVEL DISTURBANCE
CROSSING THE AREA SATURDAY NIGHT AND SUNDAY WHICH WILL TRIGGER
SHOWERS AND THUNDERSTORMS.

ANOTHER WEAK COLD FRONT WILL BRING CHANCES FOR THUNDERSTORMS TO THE
AREA MONDAY NIGHT. FINALLY CHANCES FOR THUNDERSTORMS INCREASE AGAIN
LATE WEDNESDAY AS ANOTHER UPPER AIR DISTURBANCE AND COLD FRONT
APPROACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY
EVENING.

THEDE

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.